Goldmark?

1Tulane University Health Sciences Center, New Orleans, LA

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 428

Keywords:

Case Presentation:

A 67 year-old man presented with shortness of breath that began three days prior to presentation. He reported an acute onset of dyspnea with no change in exertion. His past medical history included hypertension, hyperlipidemia and diabetes. His home medications were significant for metformin 1000 mg oral twice a day.

At admission he was afebrile, had a respiratory rate of 22 breaths per minute and an oxygen saturation of 92% on room air. On exam, he was able to speak in full sentences but was noted to be tachypneic. Auscultation revealed clear lung sounds with an occasional wheeze.

Labs were significant for a creatinine of 2.3 mg/dL, above his previous baseline of 1.18 mg/dL. Serum bicarbonate was 17 mmol/L with an anion gap of 24. Lactic acid was 14 mmol/L. Arterial blood gas showed pH 7.278, pCO2 35.3 mmHg, PaO2 77.8 mmHg. Chest radiograph showed a flattened diaphragm.

He was transferred to the intensive care unit for closer management of his lactic acidosis. He was diagnosed with a metformin-associated lactic acidosis with dyspnea due to respiratory compensation. He was treated symptomatically with close monitoring of his acidosis. He did not require hemodialysis. At discharge, metformin was discontinued and he was started on insulin for management of his diabetes.

Discussion:

Metabolic acidosis is common among hospitalized patients, both in the intensive care unit and on the wards. The hospitalist must recognize metabolic acidosis early so that work-up and treatment can be initiated quickly. Lactic acidosis is a common cause of metabolic acidosis and can be divided into two subtypes. Type A lactic acidosis is secondary to impaired tissue oxygenation, commonly found in circulatory failure such as cardiogenic or septic shock. Type B lactic acidosis is less common and is not associated with impaired oxygenation. High levels of lactic acid are typically due to medications side effects such as with metformin.

Metformin-associated lactic acidosis (MALA) is a rare clinical entity occurring in only 3 per 100,000 patients. Its low prevalence is thought to be due to widespread knowledge about contraindications of metformin use, including restrictions in patients with GFR less than 50. When MALA does occur, renal impairment is the most common precipitating factor. Metformin is thought to decrease liver lactate clearance, causing a lactic acidosis by decreased clearance rather than an increased production. While metformin plasma concentration can be measured, routine assessment is not recommended.

Treatment of MALA is controversial. While some advocate for hemodialysis for removal of metformin as well as improvement of acidemia, others argue that supportive measures and close monitoring are sufficient. Compared to other causes of lactic acidosis, the outcomes of MALA are better with a good prognosis despite high levels of acidemia.

Conclusions:

Hospitalists often encounter electrolyte abnormalities such as a metabolic acidosis. When lactic acid is elevated, hospitalists should distinguish between the two types of lactic acidosis to allow for appropriate diagnosis and timely treatment of the underlying cause.

To cite this abstract:

Abrams-Downey A, Mohiuddin A. Goldmark?. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 428. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/goldmark/. Accessed July 16, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.